I have an upset stomach and have been taking Pepto-Bismol. Is it safe to take Benadryl with it?
Pepto-Bismol (bismuth subsalicylate) and Benadryl (diphenhydramine) can be taken safely together. There are no interactions between the two medications.
Pepto-Bismol (bismuth subsalicylate) is commonly used to treat acute diarrhea or stomach upset in adults and children 12 years of age and older. Pepto-Bismol (bismuth subsalicylate) helps with the symptoms of upset stomach, heartburn, abdominal cramping, nausea, vomiting and diarrhea. It should not be used in children under the age of 12 years old due to the possibility of a rare, but serious illness, Reye's syndrome, that can potentially occur in children recovering from a viral illness. It should also not be used in patients with an aspirin allergy or sensitivity, ulcer, on anti-coagulation therapy (blood thinners) or bleeding problems.
Pepto-Bismol (bismuth subsalicylate) is generally a well tolerated medication. It can in more than 10% of patients cause a temporary, harmless dark staining of the stools or darkening of the tongue. Discontinuing the Pepto-Bismol (bismuth subsalicylate) will alleviate these side effects.
Benadryl (diphenhydramine) is a first generation antihistamine that can be used for allergies, motion sickness or as a night-time sleep aid. As a first generation antihistamine, Benadryl (diphenhydramine) can cause significant drowsiness. Thus, caution should be used when driving and operating machinery. Other common side effects include dizziness, sedation, upset stomach and problems with coordination. The main drug interactions for Benadryl (diphenhydramine) are with drugs that can depress the central nervous system such as alcohol, sedatives and tranquilizers.
As stated before, taking Pepto-Bismol (bismuth subsalicylate) and Benadryl (diphenhydramine) together is safe.